February 1st, 2016 F.A. Kelley
A research report published in Neurology: Neuroimmunology and Neuroinflammation on January 27, 2016, indicates that patients taking the genetically engineered multiple sclerosis (MS) drug Tysabri (natalizumab) have a higher risk of developing a potentially fatal brain infection than patients receiving other treatments.
Tysabri is used to treat patients with relapsing multiple sclerosis, the most common form of the disease, but the team of German and French researchers found that the drug may cause a ten-fold risk of developing antibodies to the JC (John Cunningham) virus, Newsday reports. The JC virus may lead to a potentially fatal brain disorder known as progressive multifocal leukoencephalopathy (PML). Tysabri is linked to an estimated 600 PML cases nationwide, with a 23 percent mortality rate. Continue Reading »
January 18th, 2016 admin
A study involving heartburn sufferers and their medications has revealed a possible connection to an increased risk in kidney disease. Previous studies had linked the use of heartburn medications with increases in bone fractures, pneumonia, and a potentially serious infection known as Chlostridium difficile.
This study involved 10,482 patients and was conducted for over 13 years. Researchers monitored patients taking proton pump inhibitor (PPI); PPIs include Nexium, Prilosec, and Prevacid. The New York Times wrote that patients taking non-PPI medications, known as H2 receptor antagonists, including Pepcid, Zantac, and Tagamet were also studied. The research appeared in the American Medical Association journal, JAMA Internal Medicine. Continue Reading »
November 19th, 2015 F.A. Kelley
In a safety communication to radiology and endocrinology health care professionals, the Food and Drug Administration (FDA) advises that in rare instances underactive thyroid has occurred in infants after the use of â€ścontrast dyeâ€ť for X-rays and other medical imaging procedures.
In all reported cases, the infant was either premature or had other serious underlying medical conditions. Based on available evidence, the FDA said it believes that this rare occurrence is usually temporary, resolves without treatment, and does not have any lasting effects. Continue Reading »
October 28th, 2015 F.A. Kelley
An increased risk of bone fractures prompted the Food and Drug Administration (FDA) to issue a safety announcement to patients and health care providers about the type 2 diabetes drugs Invokana and Invokamet (canagliflozin), the second safety warning this year.
The FDA felt the safety announcement was necessary because bone fractures have been reported in patients taking canagliflozin and fractures have been seen as early as 12 weeks after the patient started using Invokana or Invokamet, according to the FDA. Canagliflozin has also been linked to decreases in bone mineral density in the hip and lower spine.Â Continue Reading »
October 15th, 2015 F.A. Kelley
On Monday, Eli Lilly & Co. announced that it had halted work on a new heart drug, after the drug, evacetrapib, failed to perform well in a clinical study.
Lilly is discontinuing development of evacetrapib, which was designed to prevent heart attacks and other cardiovascular problems by reducing cholesterol levels, the Wall Street Journal reports. Continue Reading »
October 5th, 2015 F.A. Kelley
In a lawsuit filed last week against GlaxoSmithKline (GSK), a couple from Alameda County, California alleges their daughterâ€™s heart defect was a result of the mother being prescribed GSKâ€™s anti-nausea drug Zofran (ondansetron) during the pregnancy.
Zofran is used to prevent nausea and vomiting caused by chemotherapy and radiation therapy and is also used to prevent and treat nausea and vomiting after surgery. It works by blocking serotonin, a natural substance that causes vomiting, WebMD explains. Continue Reading »
September 16th, 2015 F.A. Kelley
The U.S. Food and Drug Administration (FDA) has announced changes to prescribing and monitoring requirements for the schizophrenia medicine clozapine, in order to address safety concerns about the serious blood condition severe neutropenia.
Severe neutropenia is a dangerously low number of neutrophils, the white blood cells that help fight infections. Neutropenia can make an individual vulnerable to bacterial and fungal infections, the Mayo Clinic says, and the condition can be life-threatening. Continue Reading »
August 31st, 2015 F.A. Kelley
The Food and Drug Administration (FDA) has issued a safety communication warning patients with Type 2 diabetes that a class of diabetes drugs can cause severe, possibly disabling, joint pain.
“The U.S. Food and Drug Administration (FDA) is warning that the type 2 diabetes medicines sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling,” the agency said in the safety announcement, which used the generic names of the drugs, NBC News reports. Continue Reading »
August 27th, 2015 Lillian Chiu
The U.S. Food and Drug Administration (FDA) will be evaluating the risks of using cough-and-cold medicines containing codeine in children due to â€śthe potential for serious side effects, including slowed or difficult breathingâ€ť according to Drug Safety Communication posted on their website. Parents and caregivers should read the label to determine if a medicine has codeine, and speak with their child’s physician if they have concerns. The FDA says to stop giving codeine if they have slow, shallow breathing, difficult or noisy breathing, confusion or unusual sleepiness.
Codeine is found in many over-the-counter (OTC) cough-and-cold medicines. It is a type of opioid used to treat mild to moderate pain and mitigate coughing. Continue Reading »
August 12th, 2015 F.A. Kelley
Although Levaquin and other drugs in its class carry the Food and Drug Administrationâ€™s (FDA) most serious label warnings, a drug researcher at the University of South Carolina says the FDA should expand those warning to include mitochondrial toxicity, another serious and possibly fatal side effect of the fluoroquinolones.
A 2013 Food and Drug Administration (FDA) database obtained by Cleveland television station ABC 5 (WEWS) contains reports of 3,000 deaths and 200,000 side effect complaints related to Levaquin (levofloxacin), Cipro (ciprofloxacin) and other drugs in their class. Continue Reading »